Is overdose possible?
It’s possible to overdose on Adderall, especially if you take Adderall with other drugs or medications.
Adderall is the brand name for a central nervous system (CNS) stimulant made from amphetamine salts. The medication is used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. Many people also misuse Adderall recreationally to increase their productivity and memory, although this isn’t approved by the U.S. Food and Drug Administration.
As a CNS stimulant, Adderall can have a wide range of effects on the body. It can also be extremely dangerous if it’s not taken under medical supervision. For this reason, the U.S. Drug Enforcement Administration (DEA) considers Adderall a Schedule II controlled substance.
Children taking Adderall should be monitored very carefully to ensure that they’re taking the correct dose. An overdose can be fatal.
What’s the typical prescribed dosage?
The prescribed amount typically ranges from 5 to 60 milligrams (mg) per day. This amount may be split between doses throughout the day.
- Adolescents typically start at a dose of 10 mg per day.
- Adults may be prescribed a starting dose of 20 mg per day.
Your doctor may gradually increase your dose until your symptoms are controlled.
What’s the lethal dosage?
The amount that could potentially lead to an overdose varies widely from person to person. It depends on how much you ingested and how sensitive you are to stimulants.
A lethal dose of amphetamine is reportedly between 20 to 25 mg per kilogram (kg) of weight. For example, a lethal dose for someone who weighs 70 kg (154 pounds) is about 1,400 mg. This is more than 25 times higher than the highest prescribed dose.
However, a lethal overdose has been reported from as little as 1.5 mg/kg of weight.
You should never take more than your prescribed dose. If you feel like your current dose is no longer working, talk to your doctor about your concerns. They can evaluate your current prescription and make adjustments as needed.
If you think someone is at immediate risk of overdose, self-harm, or hurting another person:
- Call 911 or your local emergency number.
- Stay with the person until help arrives.
- Remove any guns, knives, medications, or other things that may cause harm.
- Listen, but don’t judge, argue, threaten, or yell.
If you or someone you know is considering suicide, get help from a crisis or suicide prevention hotline. Try the National Suicide Prevention Lifeline at 1-800-273-8255.
Can Adderall interact with other medications?
It’s possible to overdose on less than the average lethal dosage if you’re also taking other drugs or medications.
For example, monoamine oxidase inhibitors (MAOIs) can increase the effects of Adderall and increase your risk of overdose.
Common MAOIs include:
- selegiline (Atapryl)
- isocarboxazid (Marplan)
- phenelzine (Nardil)
Taking drugs that are CYP2D6 inhibitors at the same time — even at a low dose — can also increase your risk of experiencing negative side effects.
Common CYP2D6 inhibitors include:
- bupropion (Wellbutrin)
- cinacalcet (Sensipar)
- paroxetine (Paxil)
- fluoxetine (Prozac)
- quinidine (Quinidex)
- ritonavir (Norvir)
You should always talk to your doctor about any medications you’re taking. This includes over-the-counter medications, vitamins, and other nutritional supplements. This will help your doctor choose the right medication and dosage to reduce your risk of drug interaction.
What are the signs and symptoms of an overdose?
Overdosing on Adderall or other amphetamines can cause mild to severe symptoms. In some cases, death is possible.
Your individual symptoms will depend on:
- how much Adderall you took
- your body chemistry and how sensitive you are to stimulants
- whether you took Adderall in conjunction with other drugs
In mild cases, you may experience:
- rapid breathing
- stomach pain
In severe cases, you may experience:
- fever of 106.7°F (41.5°C) or higher
- heart attack
- break down of muscles, or rhabdomyolysis
People who overdose on a combination of Adderall and antidepressants may also experience serotonin syndrome. Serotonin syndrome is a serious negative drug reaction that occurs when too much serotonin builds up in the body.
Serotonin syndrome can cause:
- stomach cramps
- irregular heartbeat, or arrhythmia
- changes in blood pressure
Common Adderall side effects
As with most medications, Adderall can cause mild side effects even at a low dose. The most common side effects of Adderall include:
- loss of appetite
- weight loss
- dry mouth
These side effects usually aren’t serious. If you experience these side effects while taking your prescribed dose, it doesn’t mean you have overdosed.
However, tell you doctor about any side effects you’re experiencing. Depending on their severity, your doctor may want to reduce your dosage or switch you to a different medication.
What to do if you suspect an overdose
If you suspect an Adderall overdose has occurred, seek emergency medical care right away. Don’t wait until your symptoms get more severe.
In the United States, you can contact the National Poison Center at 1-800-222-1222 and await further instructions.
If symptoms become severe, call your local emergency services. Try to stay calm and keep your body cool while you wait for emergency personnel to arrive.
How is an overdose treated?
In the case of an overdose, emergency personnel will transport you to the hospital or emergency room.
You may be given activated charcoal while en route to help absorb the medication and alleviate your symptoms.
When you arrive at the hospital or emergency room, your doctor may pump your stomach to remove any remaining medication. If you’re agitated or hyperactive, they may administer benzodiazepines to sedate you.
If you’re displaying symptoms of serotonin syndrome, they may also administer medication to block serotonin. Intravenous fluids may also be necessary to replenish essential nutrients and prevent dehydration.
Once your symptoms had subsided and your body is stable, you may be required to stay in the hospital for observation.
The bottom line
Once the excess medication is out of your system, you’ll most likely make a full recovery.
Adderall should only be taken under medical supervision. To avoid an accidental overdose, never take more than your prescribed dose. Don’t adjust it without your doctor’s approval.
Using Adderall without a prescription or mixing Adderall with other drugs can be extremely dangerous. You can never be sure how it may interact with your individual body chemistry or other medications or drugs you’re taking.
If you do choose to misuse Adderall recreationally or mix it with other substances, keep your doctor informed. They can help you understand your individual risk of interaction and overdose, as well as watch for any changes to your overall health.